Alert archive / Michigan / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 48, NWS Gaylord, MI

June 13, 1996Arenac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 13, 1996, 4:45 PM EDT for Arenac County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1996, 4:45 PM EDT (20:45 UTC)
Expired
Jun 13, 1996, 5:30 PM EDT
In force
45 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Arenac County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1996-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1996-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 132045
SVRAPN
MIC011-132130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
445 PM EDT THU JUN 13 1996
 
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  MICHIGAN
 
   ...ARENAC COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
AT 445 PM... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
TWINING...12 MILES NORTHEAST OF STANDISH. THIS STORM WAS MOVING TO
THE SOUTHEAST AT 15 MPH...AND WILL AFFECT AU GRES BETWEEN 445 AND
515 PM.
 
STAY AWAY FROM WINDOWS AND AVOID USING TELEPHONES. IF YOU SEE
LIGHTNING WHILE YOU ARE OUTSIDE...YOU ARE TOO CLOSE TO THE
THUNDERSTORM. MOVE INSIDE.
 
BAK/SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:21 AM EDT, 13 hours 24 minutes earlier.

Area forecast discussion, Jun 13, 3:21 AM EDT, 13 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
320 AM EDT THU JUN 13 1996

06Z SFC ANAL SHOWS MAIN TROF/FNT POSITION WORKING THROUGH WRN UPR SWWRD
TO THE SOUTHEAST TIP OF MN. THIS PLACEMENT IS A BIT FASTER THAN CURRENT
NGM/ETA PROGS...IN WHICH NGM HAS FNT EXTENDING FRM CEN UPR THROUGH THE
MN/IA/WI INTERSECTION BY 12Z. LATEST ADAP SSW MAP SHOWS BEST STREAMLINE
CONVERGENCE IN NRN SECTIONS ALONG THE FNT...BASICALLY IN WRN/CEN UPR
MI. THIS ALSO IS WHERE BEST SFC MOIST CONVRGENCE IS LOCATED ATTM. AS A
RESULT...MAIN AREA OF SCT SHOWERS (AND THERE AREN/T MANY) SHOW UP ON
KGRB 88D NW OF IMT...NW AND W OF GRB. SHOWERS NOT VERY EXTENSIVE GIVEN
LACK OF UPR LVL SUPPORT. MAIN VORT MAX/TROFFING IN 500 HGHT FIELDS ARE
MOVING E OF FA AND AHEAD OF SFC CNVRGNC/TROF. MAIN FCST PROB WILL BE
THE SHORT TERM...CHC/S OF PCPN FOR FA THIS MORNING.

48 HR TERM MODELS IN EXLNT AGREEMENT...LOOKED PRIMARILY AT NGM. BEST
CHC/S OF PCPN WILL MOVE FRM W TO E ACROSS FA THIS MORNING. GIVEN FASTER
MOVEMNT OF FNT (COMPARED TO PROGS)...WOULD EXPECT BEST CHCS OF RW
DURING THE MORNING HOURS W/DECRS CLOUDS THIS AFT. ERN UPR ALREADY SEEING
SOME SCT RW ACCORDING TO LATEST KAPX 88D LOOP OF BASE REFL. TIMING OF
PCPN INTO NE LWR STILL LOOKS LIKE MAINLY LATE MORNING INTO LATE AFT.
AGAIN...NOT MUCH UPR LVL SUPPORT WITH THIS AREA...THEREFORE WOULD KEEP
POPS IN THE 30 TO 40 PCT RANGE. AS FOR THUNDER...MODIFIED KAPX SOUNDING
FOR SFC TEMPS IN LOW 70S (LATE MORNING) WITH DEWPTS IN LOW 60S...ALSO
TAYLORED UPR LVL TEMPS TO UPSREAM READINGS (WHICH ARE SLIGHTLY HIGHER
THAN 00Z READINGS AS THCK TROF EXITS THE FA). CAME UP W/ LI/S OF -2 TO
-4 WITH MRGNL CAPE BETW 700-900 J/KG. BELIEVE THERE COULD BE SOME
THUNDER WITH THIS AREA OF PCPN AS IT REACHED FA...BUT ALSO FEEL BEST
CHCS WILL BE IN NE LWR WHERE SS (LOW LVL INSTAB) WILL BE GREATER IN
ADDITION TO THIS AREA BEING A BIT MORE INTO EXITING UPR LVL TROF
(SLIGHTLY COOLER TEMPS ALFT).

AS FOR REST OF PERIOD...DRY PATTERN SHAPES UP ACROSS FA STARTING THIS
AFT NW LWR/ERN UPR AND LATE THIS AFT NE LWR. CLEARING SKIES OVERNIGHT
WITH SUNNY CONDITIONS EXPECTED ON FRI WITH NVA/RIDGING ALFT AND SFC
HIGH PUSHING INTO REGION. WOULD LOOK FOR MAINLY CLEAR CONDITIONS TO
CONTINUE INTO SAT...WITH ANOTHER TROF WORKING INTO NW PLAINS BRINGING A
RETURN SRLY FLOW INTO THAT REGION...STILL W OF MI.

MOS TEMPS LOOK GOOD W/ PERHAPS EXCEPTION OF HIGH TEMPS ON FRI (TAD
HIGH) GIVEN SLIGHT CAA. OF COURSE...A NW WIND FRI WILL KEEP COASTAL LK
MI/ERN LK SUPERIOR AREAS COOLER AS WELL. WK SFC GRADIENT SAT COULD ONCE
AGAIN LEAD TO COOLER TEMPS ALONG ALL COASTLINES AS ONSHORE WINDS DVLP.

APN TU 081/055 078/048 073 XX400
TVC WU 080/057 078/052 077 XX400
GLD WU 080/055 079/050 075 XX400
HTL WU 080/053 079/051 076 XX400
SSM WU 076/049 076/044 071 XX500

HURLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:37 PM EDTSevere Thunderstorm WarningAPXIosco53 min
Jun 13, 4:03 PM EDTSevere Thunderstorm WarningAPXArenac, Ogemaw42 min
Jun 13, 4:33 PM EDTSevere Thunderstorm WarningAPXIosco42 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.